Wyoming, 2020

Hail in Wyoming, June 4, 2020

June 4, 2020 · NWS UNR · 3 events in 2 counties and zones

A severe thunderstorm developed over central Campbell County and tracked east-southeast into Weston County, producing large hail in areas south of Gillette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over central Campbell County and tracked east-southeast into Weston County, producing large hail in areas south of Gillette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 4, 4:31 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 4, 4:31 PM MST, 1 hour 41 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
531 PM MDT Thu Jun 4 2020

.DISCUSSION...(This Evening Through Thursday)
Issued at 318 PM MDT Thu Jun 4 2020

Current surface analysis shows frontal boundary now stretching
from central WY to far northern NE. Upper level analysis continues
to show zonal flow over the region, with the next disturbance and
jet streak noted on water vapor imagery over eastern MT into
northern WY. Skies are partly to mostly sunny, with the most sun
over southern and eastern areas. Regional radars are showing
storms developing across parts of western SD and southwest ND over
the last hour or two, with other activity across southeast WY
into western NE near the boundary. Temps range from the 70s over
northern areas to the mid 80s over far southern SD.

Isolated to scattered showers and storms will continue to develop
and track east-southeast through the evening hours, with the better
chances generally from far northeast WY to northwest and west
central SD. Moderate instability is expected to remain in place from
far northeast WY and northwest SD to south central SD through early
evening, with MLCAPE values of 1000 to 2000 j/kg. Shear is more
favorable across the area for sustained and longer lasting
supercells than yesterday. A severe thunderstorm watch has been
issued for a good portion of the forecast area through early
evening. Large hail, possibly very large, looks to be the main
threat, but strong wind gusts are also possible. Cannot totally rule
out a tornado with sufficient low level helicity noted over parts
of western SD.

The frontal boundary stays south and west of the area for much of
Friday as a shortwave ridge aloft builds over the high plains.
Atmosphere looks to be capped through much, if not all day,
especially across the plains. However, will keep a slight chance for
afternoon showers and storms over the Black Hills as there may be
sufficient heating and forcing to break the cap there later in the
day. Expecting mostly sunny skies with highs in the mid 70s to mid
80s. Ridge shifts east Friday night as a large trough slides south
and east into the western US. Flow will become southwesterly across
the region by Saturday. Could see a few showers and storms Friday
night into early Saturday as the boundary slides northeast back into
the area as a warm front, but the better chances for storms and
likely severe storms looks to be Saturday afternoon and evening with
a stronger disturbance and jet streak tracking through the region.

Warm front will set up on Saturday from southeast MT to the Black
Hills area and into western/central NE. Warm and breezy to windy
conditions are expected across the area, with highs in the upper 70s
and 80s. Moderate to high instability will develop in the vicinity
of the front, with MLCAPE values progged in the 1500 to 3000 j/kg
range from the Black Hills area eastward during the afternoon and
early evening. Forecast shear is favorable for longer lived
supercells. Atmosphere will likely be capped until the stronger
shortwave moves into the region. Timing and track of this
disturbance is somewhat uncertain right now, with the GFS a bit
earlier in the afternoon than the NAM and EC right now. Large hail,
possibly very large, may be the primary threat early on, with strong
wind gusts becoming an increasing risk later on. Isolated tornadoes
would also be a possibility near the front. Another concern will be
the risk for heavy rainfall and possible flooding. Precipitable
water values are progged to be well above average for early June,
especially to the east of the Black Hills and toward central SD.
Storm movement looks to be relatively quick, so the threat would
likely be localized early on. However, as storms increase and
potentially merge into a MCS late in the day and early evening, the
threat for flooding could increase, especially toward central SD.
The area for potential heavy rainfall has shifted some over the last
couple of days, so there is some uncertainty on where right now.

Warm front shifts northeast of the region Saturday night, with drier
sector of the system moving into much of the area for Sunday as
upper low shifts from the Northern Rockies to south central Canada.
Chances for showers and storms Sunday will likely be limited to
mainly northeast WY and far south central SD, where better moisture
and/or forcing will be in place. Very warm conditions are expected
in many areas ahead of the approaching cold front, with highs in the
80s, some 90s to the south and east of the Black Hills. Cold front
pushes slowly east through the area late Sunday through Monday. A
few showers and storms are possible with the front, but drier
airmass and relative lack of upper forcing will likely limit
chances.

Relatively quiet and cooler weather looks to develop into midweek as
the system moves out of the region and drier northwesterly flow is
expected. Temperatures will generally be below seasonal averages
Tuesday through Thursday.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 531 PM MDT Thu Jun 4 2020

Isolated to scattered showers and thunderstorms will continue to
track east-southeast across mainly western and south central SD
through the evening. A couple of the storms will likely be severe
through mid-evening, with large hail and strong wind gusts. VFR
conditions are generally expected overnight into Friday, with
local MVFR conditions possible late tonight or early Friday across
western SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...26
Hazardous weather outlook, Jun 4, 9:56 AM MST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1056 AM MDT Thu Jun 4 2020

SDZ027-041-WYZ055-051300-
Southern Foot Hills-Fall River-Southern Campbell-
1056 AM MDT Thu Jun 4 2020

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms will develop this afternoon. Isolated strong to
severe storms are possible with large hail and damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible through early next week.

There is a slight risk of severe thunderstorms Saturday afternoon
and evening. Very large hail and damaging winds will be the main
threat, but isolated tornadoes may occur. Locally heavy rainfall
and flash flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-029-030-042-074-WYZ054-056>058-071-051300-
Harding-Perkins-Southern Black Hills-Custer Co Plains-
Oglala Lakota-Hermosa Foot Hills-Northern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
1056 AM MDT Thu Jun 4 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms will develop this afternoon. Scattered strong to
severe storms are possible with large hail and damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible through early next week.

There is a slight to enhanced risk of severe thunderstorms
Saturday afternoon and evening. Very large hail and damaging winds
will be the main threat. Locally heavy rainfall and flash
flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012>014-024>026-028-031-032-043-044-046-047-049-072-073-051300-
Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foot Hills-Rapid City-Central Black Hills-
Pennington Co Plains-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
1056 AM MDT Thu Jun 4 2020 /1156 AM CDT Thu Jun 4 2020/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will develop this afternoon. Scattered strong to
severe storms are possible with large hail and damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible through early next week.

There is an enhanced risk of severe thunderstorms Saturday
afternoon and evening. Very large hail and damaging winds will be
the main threat, but isolated tornadoes may occur. Locally heavy
rainfall and flash flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 4, 5:47 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
647 PM MDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             3 N DWTN RAPID CITY     44.12N 103.22W
06/04/2020  E2.50 INCH       PENNINGTON         SD   PUBLIC

&&

EVENT NUMBER UNR2001734

AFOSCATO
Local storm report, Jun 4, 5:57 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
657 PM MDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             11 ENE RECLUSE          44.80N 105.50W
06/04/2020  E0.75 INCH       CAMPBELL           WY   PUBLIC

            WIND GUSTS TO 50 MPH.

&&

EVENT NUMBER UNR2001735

SJR
Local storm report, Jun 4, 6:00 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
700 PM MDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             3 ESE DWTN RAPID CITY   44.06N 103.17W
06/04/2020  E1.00 INCH       PENNINGTON         SD   PUBLIC

0650 PM     TSTM WND GST     4 S DWTN RAPID CITY     44.02N 103.24W
06/04/2020  M50 MPH          PENNINGTON         SD   NWS EMPLOYEE

0651 PM     TSTM WND GST     RAPID CITY ARPT         44.05N 103.05W
06/04/2020  M62 MPH          PENNINGTON         SD   ASOS

0652 PM     HAIL             3 SSE DWTN RAPID CITY   44.04N 103.20W
06/04/2020  E1.50 INCH       PENNINGTON         SD   PUBLIC

0652 PM     TSTM WND GST     16 WSW DWTN GILLETTE    44.22N 105.81W
06/04/2020  M50 MPH          CAMPBELL           WY   MESONET

&&

EVENT NUMBER UNR2001736
EVENT NUMBER UNR2001737
EVENT NUMBER UNR2001738
EVENT NUMBER UNR2001739
EVENT NUMBER UNR2001740

AFOSCATO
Local storm report, Jun 4, 6:03 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
703 PM MDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND GST     ELLSWORTH AFB           44.16N 103.10W
06/04/2020  M59 MPH          MEADE              SD   OTHER FEDERAL

&&

EVENT NUMBER UNR2001741

AFOSCATO
Local storm report, Jun 4, 6:07 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
707 PM MDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             3 NNE DWTN RAPID CITY   44.13N 103.21W
06/04/2020  E1.25 INCH       PENNINGTON         SD   PUBLIC

            MULTIPLE BROKEN WINDOWS ON HOUSE

&&

EVENT NUMBER UNR2001743

AFOSCATO
Local storm report, Jun 4, 6:08 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
708 PM MDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             2 N DWTN RAPID CITY     44.11N 103.22W
06/04/2020  E2.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

            SEVERAL BROKEN WINDSHIELDS IN LOWES PARKING LOT.

&&

EVENT NUMBER UNR2001744

UNR

The radar

The Rapid City radar (KUDX), 210 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Campbell

When
June 4, 6:12 PM MST
Where
Campbell County, 5.23 mi SSE of Gillette
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.220, -105.460

Wind gusts reached 45 mph.

Hail, Campbell

When
June 4, 6:15 PM MST
Where
Campbell County, 9.32 mi SSE of Gillette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.160, -105.450

Hail, Weston

When
June 4, 7:10 PM MST
Where
Weston County, 11.51 mi WSW of Osage
Measured
0.75 in hail
Reported by
Public
Coordinates
43.910, -104.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891609, 891610, 891611.